Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 39, NWS Salt Lake City, UT

August 14, 2023Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2023, 2:09 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2023, 2:09 PM MDT (20:09 UTC)
Expired
Aug 14, 2023, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:46 PM MDTFLASH FLOOD2 S Zion National Park, UTZion NP ranger reported multiple waterfalls through southern portion of the park, the biggest of which was noted near Twin Brothers.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS55 KSLC 142009
FFWSLC
UTC025-053-142315-
/O.NEW.KSLC.FF.W.0039.230814T2009Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
209 PM MDT Mon Aug 14 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 515 PM MDT.

* At 209 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the southern portions of Zion National Park, 
  including Pine Creek, Lower Clear Creek, Shelf Canyon, and Spry 
  Canyon. Between 0.25 and 0.5 inches of rain have fallen. 
  Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons, dry
           washes, creeks and streams.

* Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
      3716 11301 3727 11302 3729 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
2 follow-up statements
142 
WGUS75 KSLC 142201
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
401 PM MDT Mon Aug 14 2023

UTC025-053-142315-
/O.CON.KSLC.FF.W.0039.000000T0000Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
401 PM MDT Mon Aug 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...

At 401 PM MDT, Doppler radar estimates rainfall amounts of between 
around 0.5 to 1.5 inches from earlier thunderstorms in Zion National 
Park, particularly over areas near Pine Creek, Lower Clear Creek, 
Shelf Canyon, and Spry Canyon. Zion National Park Rangers reported 
multiple waterfalls through the affected area, the largest of which 
was reported in the Twin Brothers area.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons, dry
         washes, creeks and streams.

Some locations that will experience flash flooding include...
  Zion National Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
      3716 11301 3727 11302 3729 11300

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
062 
WGUS75 KSLC 142307
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
507 PM MDT Mon Aug 14 2023

UTC025-053-142317-
/O.EXP.KSLC.FF.W.0039.000000T0000Z-230814T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
507 PM MDT Mon Aug 14 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

LAT...LON 3726 11279 3717 11269 3710 11283 3714 11299
      3716 11301 3727 11302 3729 11300

$$

STW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:32 AM MDT, 9 hours 37 minutes earlier.

Area forecast discussion, Aug 14, 4:32 AM MDT, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
432 AM MDT Mon Aug 14 2023

.SYNOPSIS...Moisture remains in place across southern Utah today
while drier air has spread into the north, remaining there through
the early part of the week. This will limit precipitation chances
across the north through the first half of the week while isolated
to scattered precipitation chances continue across southern Utah.
More significant moisture may spread into the area late week and
through the weekend.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...The large-scale pattern this
morning continues to depict a Rex Block over the West Coast
consisting of a high over WA/OR and closed low off the SoCal Coast.
Downstream, an upper low continues to move into the Midwest. In
between these features, there is Utah. As the downstream low
continues to shift east today, the Rex Block will weaken as the high
pressure spills eastward and heights rise over Utah. Drier air
remains in place across the north where PWATs are in the 0.5-0.6
inch range, while southern Utah remains more moist with PWATs
between 0.7-0.9 inches. Showers with isolated embedded thunderstorms
have been noted all night across southern Utah, this as moisture
continues to be advected into the area from the southeast and
focusing near the southern (moist) side of a deformation/shear axis.

Meanwhile, an easterly surface pressure gradient has developed
across northern Utah and southwest Wyoming in response to cooler air
and higher pressure over the Great Plains in the wake of the Midwest
low. This is driving easterly canyon winds along the northern
through central Wasatch Front and Cache Valley. The strongest gust
noted thus far has been 52 mph near Farmington, otherwise most areas
near canyons have been seeing 30-45 mph gusts. This gradient should
weaken by mid-morning, allowing winds to decrease thereafter.

By afternoon, the low over the SoCal coast will retrograde a bit to
the northwest. This will bring more of a southerly flow to Utah.
Expect showers to develop again over the higher terrain of southern
and central Utah with storms tracking to the northwest. Locally
heavy rainfall will once again be a threat across southern Utah,
while central Utah storms may be a bit drier and have a greater
threat of gusty outflow winds. However, due to morning
precipitation, the airmass may not be supportive of strong afternoon
convection, and CAMs are supportive of this idea and HREF ensemble
mean SBCAPE reflects this with modest values of generally 250J/kg or
less. High pressure will gradually strengthen over the intermountain
region tomorrow. The moisture will have spread a bit farther into
northern Utah tomorrow, and the result will be a few diurnal showers
over the northern mountains. Otherwise, temperatures will in general
trend warmer across the area today through tomorrow.

.LONG TERM (After 12Z Tuesday)...The pattern will be shifting as the
long term period progresses. To start, a ridge centered over the
four corners will keep diurnal convection across southern Utah with
near seasonal temperatures Wednesday and Thursday. Northern Utah and
SW Wyoming will remain dry with temperatures 5-7 degrees above
normal with the hottest day being Thursday. The forecast high for
KSLC on Thursday is 99 degrees with a 10% of reaching 100. Cloud
cover migrating in from the south could be the determining factor of
how hot it gets across northern Utah on Thursday.

Moisture becomes plentiful across the entire region by the end of
the week and through the weekend as a cutoff low off the coast of
California progresses further east and the aforementioned ridge
slides east leading to a moist southerly flow. Ensemble mean PWATs
>1" for late Thursday/Friday will spread throughout the CWA. This is
above the 90th percentile for KSLC for the date. Synoptic forcing
will still be relatively weak so the greatest precipitation chances
will remain across the higher terrain. Temperatures, however, will
moderate back to near seasonal values given the increased cloud
cover and the shift of the ridge axis.

As we head into the weekend the cutoff low will start to phase back
in with the mean flow as a deep trough develops across the western
CONUS. This trough will provide enhanced synoptic lift resulting in
more widespread precipitation chances areawide.

A tropical disturbance currently south of Guatemala has a 90% chance
of developing into a cyclone within the next 7 days. The trajectory
of this potential tropical cyclone will be closely monitored as 47%
of guidance (mainly the GEFS and CAN) are tracking it adjacent to
the Baja of California which would send a long lasting plume of very
moist air into the Great Basin/Desert SW. This, in tandem with the
western CONUS trough, would greatly increase the flash flood threat
across the region. Currently most EC guidance is not on board with
this solution. The deterministic EC has this cyclone taking a more
westerly track which would keep the deepest moisture well offshore.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the period
for the KSLC terminal. Light easterly winds will transition to light
southerly drainage early morning. A northerly lake breeze sets up
this afternoon with mostly clear skies.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
throughout the period for all terminals except for brief category
reductions across southern Utah due to isolated afternoon
convection. Gusty easterly winds across northern Utah/SW Wyoming
will weaken throughout the morning before becoming more typical
diurnal wind patterns.

&&

.FIRE WEATHER...Another dry day is in store for northern Utah today
while moisture remains in place across the south. Isolated to
scattered mostly wet thunderstorms are expected once again today
across southern Utah, with good daytime humidities and overnight
recoveries. The moisture is then expected to creep slowly northward
through midweek before potentially increasing more significantly by
late week. While there remains much uncertainty at this time, there
is a chance for widespread very significant rainfall towards the end
of the week and into early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:20 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 13, 7:22 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington4 hr
Aug 13, 7:56 PM MDTSpecial Weather StatementSLC34 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.